Xylazine: What Health Agencies Need to Know
February 21, 2023 | Stephanie Swanson, Richa Ranade
Communities across the United States are facing an evolving and complex overdose epidemic, which claimed more than 100,000 lives in 2022. Recent increases in overdose deaths have largely been attributed to illicit fentanyl, which has increasingly been combined with both opioid and stimulant drugs and used to lace counterfeit pills.
Federal agencies have been warning that xylazine, a non-opioid tranquilizer used in veterinary medicine, is infiltrating the drug supply and being mixed with other illicit substances—most commonly heroin and fentanyl. Xylazine threatens to worsen outcomes for people who use drugs and complicate the overdose prevention landscape across the country.
Xylazine is approved for veterinary use in the United States but is not approved by FDA for human medicine. The drug, which is not currently controlled under the Controlled Substances Act, first appeared in the Philadelphia drug supply in the mid-to-late 2010s, but has since spread throughout the northeast and westward. The Philadelphia Department of Public Health reported that more than 90% of opioid samples tested in the city in 2021 tested positive for xylazine. Heroin or fentanyl cut with xylazine is often referred to as "tranq" or "tranq dope." Substances containing xylazine can be ingested orally, snorted, sniffed, or—mostly commonly—injected intravenously.
People may not know whether they are exposed to xylazine when using other substances, which may place people who encounter it at greater risk for harm. Xylazine is a central nervous system depressant, causing drowsiness, slowed breathing, reduced heart rate, and hypotension, which may increase the risk of a fatal overdose.
The symptoms of xylazine use and opioid use are similar, making it difficult to differentiate whether an individual has used both substances. Xylazine use is associated with skin ulcers, lesions, and abscesses. Individuals who develop a physical dependency on xylazine may develop severe withdrawal symptoms.
What Steps are Health Agencies Taking?
State and territorial health agencies can take several steps to prevent harm related to xylazine. Agencies can partner with harm reduction organizations, hospitals, substance use treatment providers, High Intensity Drug Trafficking Areas, and medicolegal death investigators to understand whether xylazine is present in the local drug supply.
Connecticut conducted a pilot project with hospitals to collect urine samples from patients who experienced nonfatal overdoses. The Connecticut State Public Health Lab tested the samples between 2021 and 2022, and found that 13% contained a combination of fentanyl and xylazine.
During a presentation about xylazine to medicolegal death investigators in January, 2023, Shobha Thangada, a specialist at the Connecticut Department of Public Health, said, "In cases of fatal overdose, we cannot communicate with those people. However, when patients with a non-fatal overdose come to the hospital setting, we can inform them to watch their drugs and know what is in what they are using."
In areas where xylazine is detected, raising community awareness of risks associated with xylazine is critical. Philadelphia, New York City, Connecticut, Massachusetts, and Rhode Island have developed campaigns and awareness materials to alert people about the risks of xylazine and to inform them of ways to prevent xylazine-related overdose. Philadelphia also plans to utilize opioid settlement funding to implement wound care sites for those affected by xylazine.
Those responding to a suspected xylazine overdose are advised to administer naloxone. Though xylazine is not an opioid and does not respond to naloxone, xylazine is commonly mixed with opioids. If an overdose is not responsive to naloxone, providers are encouraged to provide supportive measures.